Alert archive / New York / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 31, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 25, 1999, 3:45 PM EDT for Allegany County, New York. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 1999, 3:45 PM EDT (19:45 UTC)
- Expired
- Jul 25, 1999, 4:50 PM EDT
- In force
- 65 min
- Issued by
- NWS Buffalo, NY
- Area
- Whole counties
County Allegany County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:15 PM EDT | Thunderstorm Wind | Wellsville, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBUF 251945 SVRBUF NYC003-252050- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 345 PM EDT SUN JUL 25 1999 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGANY COUNTY IN WESTERN NEW YORK * UNTIL 450 PM EDT * AT 340 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BELFAST...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANGELICA BETWEEN 400 AND 415 PM IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL MAY ALSO PRODUCE DRAINAGE FLOODING. TAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:29 PM EDT, 16 minutes earlier.
Area forecast discussion, Jul 25, 3:29 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 329 PM EDT SUN JUL 25 1999 A VERY BUSY DAY AS THUNDERSTORMS CONTINUE TO FIRE UP ALONG THE LAKE BREEZE BOUNDARIES. THE CONVECTION FIRED UP FIRST ALONG THE LAKE ERIE BOUNDARY AND THEN MOVED SOUTHEAST INTO THE SOUTHERN TIER. MOST OF THE ACTIVITY HAS BEEN PULSE TYPE STORMS...SOME OF WHICH HAVE BEEN SEVERE. THE NORTHWEST BREEZE OFF OF LAKE ONTARIO HAS BEEN STRENGTHENING AND IS NOW PRODUCING ITS OWN CONVECTION. THESE CELLS WILL CONTINUE TO DRIFT SOUTH INTO THE LOWER GENESEE VALLEY DURING THE LATE AFTERNOON. ANOTHER AREA OF STRONG CONVECTION IS FIRING UP ALONG THE WELL DEFINED SHORT WAVE THAT IS CURRENTLY MOVING INTO CENTRAL LAKE ONTARIO. WITH ALL THE CONVECTION THAT IS DEVELOPING...I WILL INCLUDE AN EVENING PERIOD TO ACCOUNT FOR THE STORMS THAT LINGER UNTIL SUNSET. ANOTHER SHORT WAVE IS FORECAST TO ROTATE AROUND THE NEW ENGLAND UPPER LOW AND DRIFT SOUTH ACROSS NEW YORK STATE TONIGHT INTO MONDAY MORNING. FOR NOW I WILL JUST INDICATE A CHANCE OF SHOWERS ACROSS THE NORTH COUNTRY OVERNIGHT SINCE THAT AREA IS CLOSER TO SFC LOW. MOST AREAS WILL SEE A SUN/CLOUD MIX ON MONDAY AS A WEAK RIDGE BUILDS INTO THE WESTERN PART OF THE STATE. THE COLD FRONT THAT IS ADVANCING THROUGH THE NORTHERN PLAINS WILL APPROACH WESTERN NEW YORK BY TUESDAY MORNING. THE STRONG THETA-E RIDGE THAT HAS FORMED AHEAD OF THIS FRONT IS FORECAST TO WEAKEN AND DRIFT INTO PA MONDAY NIGHT. THERE MAY BE ENOUGH INSTABILITY ACROSS THE SOUTHERN TIER TO SET OFF A FEW SHOWERS ACROSS THIS AREA LATE MONDAY NIGHT. I WILL INDICATE A CHANCE FOR SHOWERS FOR ALL AREAS AS THE FRONT PASSES THROUGH WESTERN AND CENTRAL NEW YORK BETWEEN 12Z AND 18Z TUESDAY. .BUF...SCA NEW YORK SHORES OF LAKE ONTARIO AND ALONG LAKE ERIE. TJP
In the hours before
Local storm report, Jul 25, 1:59 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NEW YORK
159 PM EDT SUN JUL 25 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM WELLSVILLE NY WIND DAMAGE
07/25/99 ALLEGANY TREES AND POWER LINES DOWN
REPORTED BY SHERIFF 911
DISPATCHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:44 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 61 min |
| Jul 24, 10:25 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 95 min |
| Jul 25, 2:04 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 66 min |
| Jul 25, 2:27 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Orleans | 63 min |
| Jul 25, 3:57 PM EDT | Severe Thunderstorm Warning | BUF | Wayne | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.